Last week, I started taking a new multivitamin just in case my twitching eye was the result of a nutrient deficiency.

The first day, I took it right after a light breakfast, then a few hours later, started feeing really nauseous/shaky/light-headed.

For a while I was worried I was getting sick until I remembered…the vitamins! Could supplements meant to keep me healthy actually make me feel worse?

Although we take multivitamins to supplement vitamins, minerals and other vital nutrients we might not be getting enough of in our diets, they can actually be pretty harsh on our stomachs.

Let’s take a look at a few of the reasons your multi might be making you feel sick, and how to avoid it.



Humans are meant to absorb vitamins and minerals through food. That’s the way they’re most “bioavailable” to us. Many multivitamins contain nutrients in much higher percentages than they exist in food, so when we ingest them, it’s like a nutrient bomb going off in our stomachs. The resulting side effects can include nausea, jitters and hot flashes. If you’re taking more than the recommended dosage, the effects are even more pronounced.

Not Enough Food
Nearly every supplements on the market advises you to “take with food.” Ignoring this advice can definitely make you feel sick, as your body isn’t engineered to absorb a nutrient bomb without a buffer layer of food to guide it through the system.

Niacin
The B vitamins, especially niacin, are particularly likely to make you feel weird. A common ingredient in pre-workout supplements, meant to amp you up before a workout, have known side effects include rapid heartbeat, flushed skin, itching and abdominal pain.

How To Avoid Feeling Sick After Taking Supplements
In addition to trying to get more of your vitamins from food rather than supplements, the best way to avoid these negative side effects is to be a bit more strategic.

1. Always Take Vitamins With Meals
And by meal, I don’t mean “a protein shake” or “a few apple slices.” Eat a full-sized meal and give it a few minutes to settle into your stomach before consuming supplements. This will ensure your stomach is in full “digest” mode and ready to absorb nutrients from food and supplements alike.

2. Space Them Out Throughout The Day
If you take more than one vitamin or mineral supplement, you might consider taking them at separate times throughout the day, potentially one with each meal. This will help you avoid overwhelming your body with a nutrient bomb.

3. Avoid Ingredients You Know Don’t Agree With You
Look for multivitamins that don’t contain niacin, iron, zinc or other nutrients that you suspect might not agree with your system in supplement form. Try to get these nutrients through your diet instead.

Refferal: http://www.care2.com/greenliving/is-your-multivitamin-making-you-feel-sick.html

Post a Comment Blogger

 
Top